Florida, 2023Flooding and Hail in Florida, August 17, 2023
August 17, 2023 · NWS MFL · 8 events in 3 counties and zones
Stong sea breeze formation and high moisture quantities led to another day of showers and thunderstorms on August 17th. The most active weather primarily focused over portions of the east coast recently impacted by high rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Stong sea breeze formation and high moisture quantities led to another day of showers and thunderstorms on August 17th. The most active weather primarily focused over portions of the east coast recently impacted by high rainfall. Metro Palm Beach, Miami-Dade, and Broward counties grounds were very saturated from rainfall, so the land was prone to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 17, 1:24 PM EST, 9 minutes earlier.
Area forecast discussion, Aug 17, 1:24 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Miami FL
224 PM EDT Thu Aug 17 2023
...New LONG TERM...
.SHORT TERM...
(Rest of today through Friday)
Issued at 1242 PM EDT Thu Aug 17 2023
Large-scale troughing will be advecting across the eastern half of
the CONUS today that extends down through the Carolinas. A shortwave
trough becomes enhanced to the south of that large-scale trough base
across AL/GA and the Florida Panhandle. A stationary frontal
boundary near the FL/GA coast will prevent the troughing from
digging further south into the Florida Peninsula, but re-building
high pressure over the western CONUS will force the trough offshore
while simultaneously attracting positive vorticity and tropical
moisture from the south that was formerly a tropical wave. This wave
of energy will also advect offshore today into Friday, but will be
responsible for more high chances for rain showers and thunderstorms
as PWATs will continue to be over 2 inches and likely closer to 2.2.
Near-surface flow veers to the SW today as the trough advects
eastward, focusing the steadiest rain towards the interior and
northern east coast metro areas in Broward/Palm Beach counties. The
SW flow will also inhibit how far the east coast sea breeze could
penetrate inland with winds from the breeze being closer to due
south rather than the usual E/SE flow of the breeze. This further
points to higher QPF for the east coast. Overall, primary hazards
will be the risk for flooding along the east coast metro plus
stronger wind gusts and frequent lightning in the strongest storms.
The upper-level ridge will begin to amplify on Friday and shift
further to the east, allowing winds to become easterly beginning on
Friday which will turn the focus for convection back towards the
western interior and west coast. The pressure gradient will be
weaker which will keep winds lighter, so expecting the gulf breeze
to develop and help increase low-level moisture convergence and thus
allowing for convection to become pretty widespread again. Hydro
concerns will again be the primary focus as lapse rates and other
convective parameters will be too low for severe thunderstorm
threats.
Temperatures will mostly be in the low 90s today and tomorrow due to
increased cloud cover and rain chances. Overnight lows will range
from the mid 70s near the lake to near 80 along the coasts.
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 223 PM EDT Thu Aug 17 2023
South Florida will remain under the influence of a weak synoptic
flow regime, with expansive ridging of high pressure centered over
the TX/OK border, and short-wave troughing further north in the
mid-Atlantic region. A remnant easterly wave axis will likely
impact the region to kickoff the weekend, with a broad envelope of
tropical moisture ahead of this features and it approaches the
region for the SE. Saturday morning in particular could be
convectively active along the east coast, and activity that
develops through Saturday may not be commensurate with diurnal
heating/instability, but will rather be driven by steep low-level
convergence, and modest forcing for ascent due to latent heat
release associated with tropical instability. Again, the main
concern will be related to excessive rainfall and perhaps a few
strong wind gusts in the form of wet microbursts. Sunday will
feature a similar flow regime, albeit with less pronounced low-
level convergence and a slight veering out of the SSE. This should
allow convection to become more focused over the interior/Lake
region, although convective development will still be possible
across all South Florida. Thunderstorms should generally remain
sub-severe for the latter part of the weekend as well, although a
few strong wind gusts cannot be ruled out where mesoscale
parameters are best aligned.
Early next week will feature the eastward expansion of H500
ridging, such that South Florida is encompassed in the SE quadrant
of this feature. This will facilitate the materialization of an
east/east-southeast flow regime, which will prevail through much
of the early week period. The nature of this steering flow will
favor early morning development of showers/thunderstorms along the
east coast, with a gradual westward progression towards the
interior and west coast by the afternoon/evening hours. Convection
should generally be sub-severe through this period as well, owing
to an absence of wind shear and robust forcing for ascent. Gusty
wind, frequent lightning, and localized flooding will be possible
through this period.
Temperatures will remain seasonable to seasonably warm through
the extended forecast period. Brief periods of cooling can be
expected in the presence of rainfall and cloud coverage, while any
prolonged suppression of storm activity will result in periods of
excessive heat.
&&
.AVIATION...
(18Z TAFS)
Issued at 1242 PM EDT Thu Aug 17 2023
VFR expected outside of shower and thunderstorm activity, which is
expected to increase over land this afternoon. Some restrictions
will be possible with storms directly over terminals later today.
Winds will be generally SSW but likely shift closer to due
south/SSE along the east coast as the sea breeze tries to
develop, but otherwise can expect SSW winds.
&&
.MARINE...
Issued at 1242 PM EDT Thu Aug 17 2023
Light to moderate south/southwesterly flow prevails today with winds
generally no greater than 10-15 kt. By Friday and through the
upcoming weekend, winds will back out of the SE/ESE. A plume of
tropical moisture may allow for increased thunderstorm activity,
especially along the Atlantic waters through Saturday. Wave heights
generally remain no greater than two feet, although elevated winds
and seas may be possible in association with shower and thunderstorm
activity.
&&
.BEACHES...
Issued at 1242 PM EDT Thu Aug 17 2023
The rip risk will increase over the weekend as winds become
easterly/onshore and increase in speed. However, until then there
are no rip concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 80 92 80 90 / 50 70 50 80
West Kendall 78 94 78 92 / 40 70 50 80
Opa-Locka 79 92 79 90 / 50 70 50 80
Homestead 77 91 78 88 / 30 60 50 80
Fort Lauderdale 79 90 80 89 / 50 60 50 80
N Ft Lauderdale 79 92 80 90 / 50 70 50 80
Pembroke Pines 78 91 79 89 / 50 70 50 80
West Palm Beach 77 91 78 90 / 60 70 50 80
Boca Raton 77 92 79 90 / 50 70 50 80
Naples 79 93 78 94 / 50 80 50 80
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
SHORT TERM...Redman
LONG TERM....SRB
AVIATION...Redman
Hazardous weather outlook, Aug 17, 8:20 AM EST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
920 AM EDT Thu Aug 17 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
181330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
920 AM EDT Thu Aug 17 2023
...Scattered Thunderstorms This Afternoon...
...Localized Flooding Possible This Afternoon...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
Thunderstorms: Scattered showers and thunderstorms will develop today,
mainly with a focus over interior and eastern portions of the region.
Frequent lightning, strong wind gusts, and localized flooding will
be possible within the stronger activity.
Excessive Rainfall: Localized flooding will be possible within showers
and thunderstorms that develop today, primarily for the east coast.
Heat: Heat indices will max out between 102 and 108 degrees this
afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible each day, with chances peaking during the
afternoon and early evening hours. Locally heavy rain may lead to
instances of street flooding especially during the middle of the
week.
Heat index values may approach or excess 105-110 degrees for some
locations, primarily over the interior and western portions of South
Florida.
The Rip Current risk may increase into the upcoming weekend over the
east coast beaches as easterly winds increase.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Aug 17, 12:43 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Miami FL
143 PM EDT Thu Aug 17 2023
FLZ063-066-171845-
Hendry FL-Glades FL-
143 PM EDT Thu Aug 17 2023
...A strong thunderstorm will impact portions of northwestern Hendry
and Glades Counties through 245 PM EDT...
At 143 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Port La Belle, or near Labelle, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Labelle, Moore Haven, Palmdale, Port La Belle, Ortona, Keri and Lake
Hicpochee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2684 8111 2679 8094 2660 8139 2703 8154
2703 8134 2704 8133 2703 8133 2703 8127
2712 8127 2712 8117 2713 8117
TIME...MOT...LOC 1743Z 245DEG 19KT 2677 8139
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MFLEvent by event
5 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Broward
- When
- August 17, 1:33 PM EST
- Where
- Broward County, 1.9 mi SSE of Davie
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 26.046, -80.216
EarthNetworks mesonet at the Seminole Tribe Headquarters reported a wind gust of 59 mph as a strong thunderstorm moved through Hollywood.
Flood, Miami-Dade
- When
- August 17, 2:00 PM EST to 4:00 PM EST
- Where
- Miami-Dade County, 2.16 mi NNW of Pennsuco to 2.32 mi NW of Pennsuco
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 25.910, -80.380
Flooding occurred on the Florida Turnpike, near Okeechobee Road/U.S. 27, due to heavy rainfall and poor drainage. A NWS employee reported flooding impacting portions of the southbound lanes.
Flood, Miami-Dade
- When
- August 17, 2:00 PM EST to 4:30 PM EST
- Where
- Miami-Dade County, 0.48 mi N of Virginia Gardens to 0.64 mi SSE of Virginia Gardens
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 25.827, -80.300
A trained spotter reported neighborhood streets flooded in Miami Springs due to very heavy rainfall. No impacts to structures was reported. About 4 to 6 inches of rain fell over a 2-3 hour period.
Thunderstorm Wind, Miami-Dade
- When
- August 17, 2:08 PM EST
- Where
- Miami-Dade County, 0.69 mi NNW of (Opf)opa Locka Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 25.910, -80.284
ASOS station KOPF at Opa Locka Airport reported a wind gust 60 mph with the passing of a severe thunderstorm.
Thunderstorm Wind, Palm Beach
- When
- August 17, 3:15 PM EST to 3:20 PM EST
- Where
- Palm Beach County, 1.31 mi E of Westgate to 0.53 mi NNW of West Palm Beach
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.698, -80.059
Broadcast meteorologist reported several large trees uprooted in Howard Park following the passing of a strong thunderstorm. This park is located just south of a fire station that reported a wind gust of 74 mph. Other tree damage was reported near South Olive Avenue and Avila Rd.
Thunderstorm Wind, Palm Beach
- When
- August 17, 3:15 PM EST
- Where
- Palm Beach County, 1.23 mi E of Westgate
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 26.700, -80.060
EarthNetworks Mesonet WPBFO West Palm Beach Fire Station reported a wind gust of 74 mph as a severe thunderstorm moved through the area.
Thunderstorm Wind, Palm Beach
- When
- August 17, 3:15 PM EST
- Where
- Palm Beach County, 1 mi S of West Palm Beach
- Measured
- 64 kt (74 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 26.666, -80.050
Broadcast media reported that a large tree fell on a school bus as a severe thunderstorm moved through the area. There were no injuries at the time of the report. The speed of the wind gust was estimated based on close proximity to where a 74 mph gust was recorded.
Hail, Palm Beach
- When
- August 17, 3:20 PM EST to 3:30 PM EST
- Where
- Palm Beach County, 1.41 mi WNW of Westgate
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.710, -80.100
A trained spotter reported quarter-sized hail for a duration of five to ten minutes as a severe thunderstorm moved through West Palm Beach.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, August 17 to 27, 20234 deaths · 837 injured · 92 events
- Flash Flooding and Damaging Winds in Utah, August 17 to 19, 2023$1.0 million · 60 kt wind · 12 events
- Excessive Heat in Oklahoma, August 17 to 21, 202383 events
- Heat in Oklahoma, August 17 to 21, 202359 events
- Hail and Damaging Wind in Arizona, August 17, 2023$85,000 · 1 in hail · 3 events
- Debris Flow and Flooding in Colorado, August 17 to 18, 2023$28,000 · 4 events
- Flash Flooding and Damaging Winds in Arizona, August 17 to 18, 2023$16,000 · 53 kt wind · 8 events
- Flash Flooding in Idaho, August 17, 2023$16,000 · 2 events
- Wildfire in Louisiana, August 17, 2023$15,000 · 1 event
- Heat in Texas, August 17 to 20, 20239 events
- Hail in Illinois, August 17, 20231.75 in hail · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 20235 events